July  2017, 16(4): 1169-1188. doi: 10.3934/cpaa.2017057

Existence, nonexistence and uniqueness of positive solutions for nonlinear eigenvalue problems

1. 

Department of Engineering, University of Messina, Messina, 98166, Italy

2. 

Department DICEAM, University of Reggio Calabria, Reggio Calabria, 89122, Italy

3. 

Department of Mathematics, National Technical University, Zografou Campus, Athens 15780, Greece

* Corresponding author: P. Candito

Received  May 2016 Revised  February 2017 Published  April 2017

Fund Project: The authors have been supported by the Gruppo Nazionale per l'Analisi Matematica, la Probabilità e le loro Applicazioni (GNAMPA) of the Istituto Nazionale di Alta Matematica (INdAM)

We study the existence of positive solutions for perturbations of the classical eigenvalue problem for the Dirichlet $p-$Laplacian. We consider three cases. In the first the perturbation is $(p-1)-$sublinear near $+\infty$, while in the second the perturbation is $(p-1)-$superlinear near $+\infty$ and in the third we do not require asymptotic condition at $+\infty$. Using variational methods together with truncation and comparison techniques, we show that for $\lambda\in (0, \widehat{\lambda}_1)$ -$\lambda>0$ is the parameter and $\widehat{\lambda}_1$ being the principal eigenvalue of $\left(-\Delta_p, W^{1, p}_0(\Omega)\right)$ -we have positive solutions, while for $\lambda\geq \widehat{\lambda}_1$, no positive solutions exist. In the "sublinear case" the positive solution is unique under a suitable monotonicity condition, while in the "superlinear case" we produce the existence of a smallest positive solution. Finally, we point out an existence result of a positive solution without requiring asymptotic condition at $+\infty$, provided that the perturbation is damped by a parameter.

Citation: Gabriele Bonanno, Pasquale Candito, Roberto Livrea, Nikolaos S. Papageorgiou. Existence, nonexistence and uniqueness of positive solutions for nonlinear eigenvalue problems. Communications on Pure & Applied Analysis, 2017, 16 (4) : 1169-1188. doi: 10.3934/cpaa.2017057
References:
[1]

S. Aizicovici, N. Papageorgiou and V. Staicu, Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints, Mem. Amer. Math. Soc. , 196 (2008). doi: 10.1090/memo/0915. Google Scholar

[2]

S. AizicoviciN. Papageorgiou and V. Staicu, On p-superlinear equations with a nonhomogeneous differential operator, NoDEA Nonlinear Differential Equations Appl., 20 (2013), 151-175. doi: 10.1007/s00030-012-0187-9. Google Scholar

[3]

W. Allegretto and Y. X. Huang, A Picone's identity for the p-Laplacian and applications, Nonlinear Anal., 32 (1998), 819-830. doi: 10.1016/S0362-546X(97)00530-0. Google Scholar

[4]

A. AmbrosettiH. Brezis and G. Cerami, Combined effects of concave and convex nonlinearities in some elliptic problems, J. Funct. Anal., 122 (1994), 519-543. doi: 10.1006/jfan.1994.1078. Google Scholar

[5]

A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Funct. Anal., 14 (1973), 349-381. Google Scholar

[6]

D. Arcoya and D. Ruiz, The Ambrosetti-Prodi problem for the p-Laplacian operator, Comm. Partial Differential Equations, 31 (2006), 849-865. doi: 10.1080/03605300500394447. Google Scholar

[7]

G. Bonanno, A critical point theorem via the Ekeland variational principle, Nonlinear Anal., 75 (2012), 2992-3007. doi: 10.1016/j.na.2011.12.003. Google Scholar

[8]

G. Bonanno, Relations between the mountain pass theorem and local minima, Adv. Nonlinear Anal., 1 (2012), 205-220. doi: 10.1515/anona-2012-0003. Google Scholar

[9]

G. Bonanno and R. Livrea, Existence and multiplicity of periodic solutions for second order Hamiltonian systems depending on a parameter, J. Convex Anal., 20 (2013), 1075-1094. Google Scholar

[10]

P. CanditoG. D'Aguí and N. S. Papageorgiou, Nonlinear noncoercive Neumann problems with a reaction concave near the origin, Topol. Methods Nonlinear Anal., 46 (2016), 289-317. Google Scholar

[11]

D. Costa and C. Magalhaes, Existence results for perturbations of the p-Laplacian, Nonlinear Anal., 24 (1995), 409-418. doi: 10.1016/0362-546X(94)E0046-J. Google Scholar

[12]

J. I. Diaz and J. E. Saá, Existence et unicité de solutions positives pour certaines équations elliptiques quasilinéaires, C. R. Acad. Sci. Paris Sér. I Math., 305 (1987), 521-524. Google Scholar

[13]

N. Dunford and J. Schwartz, Linear Operators, Wiles-Interscience, New York, 1958. Google Scholar

[14]

G. Fei, On periodic solutions of superquadratic Hamiltonian systems, Electron. J. Differential Equations, 8 (2002), 1-12. Google Scholar

[15]

M. FilippakisA. Kristály and N. S. Papageorgiou, Existence of five nonzero solutions with exact sign for a p-Laplacian equation, Discrete Contin. Dyn. Syst., 24 (2009), 405-440. doi: 10.3934/dcds.2009.24.405. Google Scholar

[16]

J. Garc′ıa AzoreroI. Peral Alonso and J. Manfredi, Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations, Commun. Contemp. Math., 2 (2000), 385-404. doi: 10.1142/S0219199700000190. Google Scholar

[17]

Z. M. Guo and Z. T. Zhang, W1,p versus C1 local minimizers and multiplicity results for quasilinear elliptic equations, J. Math. Anal. Appl., 286 (2003), 32-50. doi: 10.1016/S0022-247X(03)00282-8. Google Scholar

[18]

Hu Shouchuan and N. S. Papageorgiou, Multiplicity of solutions for parametric p-Laplacian equations with nonlinearity concave near the origin, Tohoku Math. J. (2), 62 (2010), 137-162. doi: 10.2748/tmj/1270041030. Google Scholar

[19]

Hu Shouchuan and N. S. Papageorgiou, Nonlinear Neumann equations driven by a nonhomogeneous differential operator, Commun. Pure Appl. Anal., 10 (2011), 1055-1078. doi: 10.3934/cpaa.2011.10.1055. Google Scholar

[20]

S. LiS. Wu and H. S. Zhou, Solutions to semilinear elliptic problems with combined nonlinearities, J. Differential Equations, 185 (2002), 200-224. doi: 10.1006/jdeq.2001.4167. Google Scholar

[21]

S. A. Marano and N. S. Papageorgiou, Positive solutions to a Dirichlet problem with pLaplacian and concave-convex nonlinearity depending on a parameter, Commun. Pure Appl. Anal., 12 (2013), 815-829. doi: 10.3934/cpaa.2013.12.815. Google Scholar

[22]

S. A. Marano and N. S. Papageorgiou, Multiple solutions to a Dirichlet problem with pLaplacian and nonlinearity depending on a parameter, Adv. Nonlinear Anal., 1 (2012), 257-275. doi: 10.1515/anona-2012-0005. Google Scholar

[23]

S. A. Marano and N. S. Papageorgiou, Constant-sign and nodal solutions of coercive (p. q)-Laplacian problems, Nonlinear Anal., 77 (2013), 118-129. doi: 10.1016/j.na.2012.09.007. Google Scholar

[24]

N. S. Papageorgiou and S. Kyritsi, Handbook of Applied Analysis, Advances in Mechanics and Mathematics, Springer, New York, 2009. doi: 10.1007/b120946. Google Scholar

[25]

G. Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl., 110 (1976), 353-372. doi: 10.1007/BF02418013. Google Scholar

[26]

J. L. Vázquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim., 12 (1984), 191-202. doi: 10.1007/BF01449041. Google Scholar

show all references

References:
[1]

S. Aizicovici, N. Papageorgiou and V. Staicu, Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints, Mem. Amer. Math. Soc. , 196 (2008). doi: 10.1090/memo/0915. Google Scholar

[2]

S. AizicoviciN. Papageorgiou and V. Staicu, On p-superlinear equations with a nonhomogeneous differential operator, NoDEA Nonlinear Differential Equations Appl., 20 (2013), 151-175. doi: 10.1007/s00030-012-0187-9. Google Scholar

[3]

W. Allegretto and Y. X. Huang, A Picone's identity for the p-Laplacian and applications, Nonlinear Anal., 32 (1998), 819-830. doi: 10.1016/S0362-546X(97)00530-0. Google Scholar

[4]

A. AmbrosettiH. Brezis and G. Cerami, Combined effects of concave and convex nonlinearities in some elliptic problems, J. Funct. Anal., 122 (1994), 519-543. doi: 10.1006/jfan.1994.1078. Google Scholar

[5]

A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Funct. Anal., 14 (1973), 349-381. Google Scholar

[6]

D. Arcoya and D. Ruiz, The Ambrosetti-Prodi problem for the p-Laplacian operator, Comm. Partial Differential Equations, 31 (2006), 849-865. doi: 10.1080/03605300500394447. Google Scholar

[7]

G. Bonanno, A critical point theorem via the Ekeland variational principle, Nonlinear Anal., 75 (2012), 2992-3007. doi: 10.1016/j.na.2011.12.003. Google Scholar

[8]

G. Bonanno, Relations between the mountain pass theorem and local minima, Adv. Nonlinear Anal., 1 (2012), 205-220. doi: 10.1515/anona-2012-0003. Google Scholar

[9]

G. Bonanno and R. Livrea, Existence and multiplicity of periodic solutions for second order Hamiltonian systems depending on a parameter, J. Convex Anal., 20 (2013), 1075-1094. Google Scholar

[10]

P. CanditoG. D'Aguí and N. S. Papageorgiou, Nonlinear noncoercive Neumann problems with a reaction concave near the origin, Topol. Methods Nonlinear Anal., 46 (2016), 289-317. Google Scholar

[11]

D. Costa and C. Magalhaes, Existence results for perturbations of the p-Laplacian, Nonlinear Anal., 24 (1995), 409-418. doi: 10.1016/0362-546X(94)E0046-J. Google Scholar

[12]

J. I. Diaz and J. E. Saá, Existence et unicité de solutions positives pour certaines équations elliptiques quasilinéaires, C. R. Acad. Sci. Paris Sér. I Math., 305 (1987), 521-524. Google Scholar

[13]

N. Dunford and J. Schwartz, Linear Operators, Wiles-Interscience, New York, 1958. Google Scholar

[14]

G. Fei, On periodic solutions of superquadratic Hamiltonian systems, Electron. J. Differential Equations, 8 (2002), 1-12. Google Scholar

[15]

M. FilippakisA. Kristály and N. S. Papageorgiou, Existence of five nonzero solutions with exact sign for a p-Laplacian equation, Discrete Contin. Dyn. Syst., 24 (2009), 405-440. doi: 10.3934/dcds.2009.24.405. Google Scholar

[16]

J. Garc′ıa AzoreroI. Peral Alonso and J. Manfredi, Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations, Commun. Contemp. Math., 2 (2000), 385-404. doi: 10.1142/S0219199700000190. Google Scholar

[17]

Z. M. Guo and Z. T. Zhang, W1,p versus C1 local minimizers and multiplicity results for quasilinear elliptic equations, J. Math. Anal. Appl., 286 (2003), 32-50. doi: 10.1016/S0022-247X(03)00282-8. Google Scholar

[18]

Hu Shouchuan and N. S. Papageorgiou, Multiplicity of solutions for parametric p-Laplacian equations with nonlinearity concave near the origin, Tohoku Math. J. (2), 62 (2010), 137-162. doi: 10.2748/tmj/1270041030. Google Scholar

[19]

Hu Shouchuan and N. S. Papageorgiou, Nonlinear Neumann equations driven by a nonhomogeneous differential operator, Commun. Pure Appl. Anal., 10 (2011), 1055-1078. doi: 10.3934/cpaa.2011.10.1055. Google Scholar

[20]

S. LiS. Wu and H. S. Zhou, Solutions to semilinear elliptic problems with combined nonlinearities, J. Differential Equations, 185 (2002), 200-224. doi: 10.1006/jdeq.2001.4167. Google Scholar

[21]

S. A. Marano and N. S. Papageorgiou, Positive solutions to a Dirichlet problem with pLaplacian and concave-convex nonlinearity depending on a parameter, Commun. Pure Appl. Anal., 12 (2013), 815-829. doi: 10.3934/cpaa.2013.12.815. Google Scholar

[22]

S. A. Marano and N. S. Papageorgiou, Multiple solutions to a Dirichlet problem with pLaplacian and nonlinearity depending on a parameter, Adv. Nonlinear Anal., 1 (2012), 257-275. doi: 10.1515/anona-2012-0005. Google Scholar

[23]

S. A. Marano and N. S. Papageorgiou, Constant-sign and nodal solutions of coercive (p. q)-Laplacian problems, Nonlinear Anal., 77 (2013), 118-129. doi: 10.1016/j.na.2012.09.007. Google Scholar

[24]

N. S. Papageorgiou and S. Kyritsi, Handbook of Applied Analysis, Advances in Mechanics and Mathematics, Springer, New York, 2009. doi: 10.1007/b120946. Google Scholar

[25]

G. Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl., 110 (1976), 353-372. doi: 10.1007/BF02418013. Google Scholar

[26]

J. L. Vázquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim., 12 (1984), 191-202. doi: 10.1007/BF01449041. Google Scholar

[1]

Lingyu Jin, Yan Li. A Hopf's lemma and the boundary regularity for the fractional p-Laplacian. Discrete & Continuous Dynamical Systems - A, 2019, 39 (3) : 1477-1495. doi: 10.3934/dcds.2019063

[2]

E. N. Dancer, Zhitao Zhang. Critical point, anti-maximum principle and semipositone p-laplacian problems. Conference Publications, 2005, 2005 (Special) : 209-215. doi: 10.3934/proc.2005.2005.209

[3]

Giuseppina Barletta, Roberto Livrea, Nikolaos S. Papageorgiou. A nonlinear eigenvalue problem for the periodic scalar $p$-Laplacian. Communications on Pure & Applied Analysis, 2014, 13 (3) : 1075-1086. doi: 10.3934/cpaa.2014.13.1075

[4]

Yansheng Zhong, Yongqing Li. On a p-Laplacian eigenvalue problem with supercritical exponent. Communications on Pure & Applied Analysis, 2019, 18 (1) : 227-236. doi: 10.3934/cpaa.2019012

[5]

Hugo Beirão da Veiga, Francesca Crispo. On the global regularity for nonlinear systems of the $p$-Laplacian type. Discrete & Continuous Dynamical Systems - S, 2013, 6 (5) : 1173-1191. doi: 10.3934/dcdss.2013.6.1173

[6]

Isabeau Birindelli, Francoise Demengel. Eigenvalue, maximum principle and regularity for fully non linear homogeneous operators. Communications on Pure & Applied Analysis, 2007, 6 (2) : 335-366. doi: 10.3934/cpaa.2007.6.335

[7]

Kanishka Perera, Andrzej Szulkin. p-Laplacian problems where the nonlinearity crosses an eigenvalue. Discrete & Continuous Dynamical Systems - A, 2005, 13 (3) : 743-753. doi: 10.3934/dcds.2005.13.743

[8]

Julián Fernández Bonder, Leandro M. Del Pezzo. An optimization problem for the first eigenvalue of the $p-$Laplacian plus a potential. Communications on Pure & Applied Analysis, 2006, 5 (4) : 675-690. doi: 10.3934/cpaa.2006.5.675

[9]

Shigeaki Koike, Andrzej Świech. Local maximum principle for $L^p$-viscosity solutions of fully nonlinear elliptic PDEs with unbounded coefficients. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1897-1910. doi: 10.3934/cpaa.2012.11.1897

[10]

Zhong Tan, Zheng-An Yao. The existence and asymptotic behavior of the evolution p-Laplacian equations with strong nonlinear sources. Communications on Pure & Applied Analysis, 2004, 3 (3) : 475-490. doi: 10.3934/cpaa.2004.3.475

[11]

Vincenzo Ambrosio, Teresa Isernia. Multiplicity and concentration results for some nonlinear Schrödinger equations with the fractional p-Laplacian. Discrete & Continuous Dynamical Systems - A, 2018, 38 (11) : 5835-5881. doi: 10.3934/dcds.2018254

[12]

Eun Kyoung Lee, R. Shivaji, Inbo Sim, Byungjae Son. Analysis of positive solutions for a class of semipositone p-Laplacian problems with nonlinear boundary conditions. Communications on Pure & Applied Analysis, 2019, 18 (3) : 1139-1154. doi: 10.3934/cpaa.2019055

[13]

Nassif Ghoussoub. A variational principle for nonlinear transport equations. Communications on Pure & Applied Analysis, 2005, 4 (4) : 735-742. doi: 10.3934/cpaa.2005.4.735

[14]

Adam Lipowski, Bogdan Przeradzki, Katarzyna Szymańska-Dębowska. Periodic solutions to differential equations with a generalized p-Laplacian. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2593-2601. doi: 10.3934/dcdsb.2014.19.2593

[15]

Dimitri Mugnai. Bounce on a p-Laplacian. Communications on Pure & Applied Analysis, 2003, 2 (3) : 371-379. doi: 10.3934/cpaa.2003.2.371

[16]

VicenŢiu D. RǍdulescu, Somayeh Saiedinezhad. A nonlinear eigenvalue problem with $ p(x) $-growth and generalized Robin boundary value condition. Communications on Pure & Applied Analysis, 2018, 17 (1) : 39-52. doi: 10.3934/cpaa.2018003

[17]

Bernd Kawohl, Jiří Horák. On the geometry of the p-Laplacian operator. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 799-813. doi: 10.3934/dcdss.2017040

[18]

Francesca Da Lio. Remarks on the strong maximum principle for viscosity solutions to fully nonlinear parabolic equations. Communications on Pure & Applied Analysis, 2004, 3 (3) : 395-415. doi: 10.3934/cpaa.2004.3.395

[19]

Wen Tan. The regularity of pullback attractor for a non-autonomous p-Laplacian equation with dynamical boundary condition. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 529-546. doi: 10.3934/dcdsb.2018194

[20]

C. Fabry, Raul Manásevich. Equations with a $p$-Laplacian and an asymmetric nonlinear term. Discrete & Continuous Dynamical Systems - A, 2001, 7 (3) : 545-557. doi: 10.3934/dcds.2001.7.545

2018 Impact Factor: 0.925

Metrics

  • PDF downloads (14)
  • HTML views (4)
  • Cited by (0)

[Back to Top]